Thanks Thanks:  0
Likes Likes:  0
Results 1 to 4 of 4

Thread: Taking Benztropine Mess for finger tics?

  1. #1

    Default Taking Benztropine Mess for finger tics?

    I recently was prescribed Risperidone and Buspirone. It's been about 2 weeks since then and I went and saw my doctor today and explained to him to him that I started having muscle stiffness in my toes and shoulders the first few days of taking these medications. This went away after a while, but he still prescribed me 1MG of Benztropine Mesylate anyway.

    From what I've read I guess it's used to treat tremors caused by medications and all types of Parkinsons disease. I have these motor tics that cause me to apply pressure when holding something like a computer mouse, also stiffness in my fingers when holding a writing utensil (it makes it difficult to write and perform tasks that use my hands). I don't know about my shoulder stiffness, but I'm pretty sure my toe stiffness is a tic also since it seems to happen whenever I think about it.

    It's like a psychological thing that only starts bothering me if I think about it and not an actual stiffness caused by the medication. If it's just another tic then there probably isn't any point in taking the medication unless it can actually help.

    That brings me to my question.

    Do you think it's possible that this medication can help me with my finger and toes tic?
    Last edited by Steve; December 12, 2011 at 07:53 PM. Reason: reformat for easier reading; term correction

  2. #2
    Join Date
    Apr 2005
    Location
    Ottawa, Canada
    Posts
    5,944

    Default Re: Taking Benztropine Mess for finger tics?

    It's like a psychological thing that only starts bothering me if I think about it and not an actual stiffness caused by the medication.
    Did you point this out to your doctor, or clarify exactly what was the doctor's rationale in prescribing Benztropine Mesylate?

    Here's some additional insight:

    Most physicians believe that the treatment of choice for reducing the frequency and severity of tics involves medications that act by blocking dopamine receptors or by depleting dopamine. The neuroleptic (dopamine receptor–blocking) drugs include fluphenazine (Prolixin), haloperidol (Haldol), risperidone (Risperdal), and pimozide (Orap). While they have proved effective in reducing tics, they can also bring a variety of side effects: gastrointestinal upset, sedation, restlessness, and weight gain. Face and neck spasms, lockjaw, or involuntary eye deviation may occur with all these drugs, but these side effects can be reversed with anticholinergic medications such as benztropine (Cogentin) or diphenhydramine (Benadryl).
    Bolding by Steve for highlighting. Source for the Quotation: "Tourettes Syndrome and Tics” The Dana Guide - Dana Foundation


    Do you think it's possible that this medication can help me with my finger and toes tic?
    Your doctor knows your medical history and shaould have a rational plan for addressing your symptoms. If you are unsure about the treatment plan, you need to make a follow up appointment to express your concerns now that you have some legitimate questions.

    When a prescription is given to you, you need to ask some specific questions, such as

    • Why is this medication being prescribed, and what is it expected to do for me?
    • How long should it take before I begin noticing it's effects? (onset of action)
    • What side effects should I be aware of?
    • Is there any chance of interaction with any medications I now take or with any foods or drinks?
    • How do I take this medication?
    • Should I call you to report anything in particular with this medication?
    • What should I do if I miss a dose?
    • How long will I be taking this medication?



    You may want to ask your doctor if you have explained yourself clearly about the way you have described the squeezing of a computer mouse or muscle clenching, that perhaps these are merely tics as you stated as opposed to muscle stiffness caused by the Risperidone.

    Is your doctor a specialist in treating Tourette Syndrome, and are you confident you have fully explained the nature of your symptoms? Can you arrange a follow up appointment to address the concerns you have expressed?

  3. #3

    Default Re: Taking Benztropine Mess for finger tics?

    Did you point this out to your doctor, or clarify exactly what was the doctor's rationale in prescribing Benztropine Mesylate?
    I mentioned my tics during the first visit, but he was more concerned with thinking that I have schizophrenia, so I didn't get a chance to talk about it. He said I have schizophrenic tendencies and prescribed me the Risperidone and Buspirone for it. Today was my second visit and he just wanted to know how the medication was doing. I told him about the muscle stiffness which is why he prescribed me it since he thought it was a side effect of the medication. I think it's just another tic since even as a young child I experienced toe and shoulder stiffness and it's not unusual for some of my tics to disappear for a long time and then show up out of the blue like this. I think he just prescribed me that as a precaution, but most of the side effects have already disappeared, so I don't think it's necessary to take the medication.

    I think right now the doctor is only concerned about dealing with my schizophrenia. However I do notice an improvement with my tics since taking this Risperidone. For example my eye movement tic has gotten much better and my vocal tics are less frequent, so the Risperidone could be helping with my tics also. It's just my finger tics are still a problem and I was hoping maybe the Benztropine Mess could help with it, but from what I read I haven't noticed anything to support that theory. I thought that because it can help with muscle stiffness that it could possibly help my finger tics, but now that I think about it that doesn't seem likely.

  4. #4
    Join Date
    Apr 2005
    Location
    Ottawa, Canada
    Posts
    5,944

    Default Re: Taking Benztropine Mess for finger tics?

    Do not discontinue any medications without first speaking to your doctor and getting the doctor's approval and instructions on how the medication has to be discontinued, if that is the case.

    Your doctor is the only one who should advise you on when to start and when to stop medications.

    If you have questions or concerns, write them down before visiting the doctor and check them off one by one as you go through them in the office.

    but from what I read I haven't noticed anything to support that theory
    Internet websites should not be what determines what medications are needed and how they should be used. Many internet sites are designed to mislead users because of agendas of the site owner. Legitimate drug information sites can only display information from the manufacturer's product monograph, the document submitted to regulatory agencies describing the medication.

    However, physicians will often use medications in so called "off-label" protocols, based on ongoing research or published peer reports.

    Treatment for various Tourette symptoms frequently fall under "off-label" prescriptions, which would not necessarily appear in published prescribing information.

    That's why you need to consult with your doctor, and work closely with him/her when it comes to changes in your treatment plan.

Bookmarks

Posting Permissions

  • You may not post new threads
  • You may not post replies
  • You may not post attachments
  • You may not edit your posts
  •